New York, 2014Flash Flooding in New York, May 16, 2014
May 16, 2014 · NWS BGM · 14 events in 4 counties and zones
A slow moving, steady area of heavy rainfall brought 1 to 3 inches of rain to the region, causing areas of flash flooding. Areas in the Finger Lakes region were hardest hit again.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving, steady area of heavy rainfall brought 1 to 3 inches of rain to the region, causing areas of flash flooding. Areas in the Finger Lakes region were hardest hit again.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 16, 3:44 AM EST, 2 minutes earlier.
Area forecast discussion, May 16, 3:44 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
444 AM EDT FRI MAY 16 2014
.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO SLOWLY MARCH EAST ACROSS THE AREA
TODAY. THIS FEATURE WILL BE ACCOMPANIED BY A WIDESPREAD SOAKING
RAIN FOR ALL OF CENTRAL NEW YORK AND NORTHEASTERN PENNSYLVANIA.
THE RAIN COULD BE HEAVY AT TIMES TODAY AS DEEP TROPICAL MOISTURE
INTERACTS WITH THE MAIN FRONTAL BOUNDARY. BEHIND THE
FRONT...COOLER AND DRIER WEATHER IS IN STORE FOR THE UPCOMING
WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE FORECAST AREA
TODAY AS SUBTROPICAL MOISTURE CONTINUES TO ADVANCE NORTH IN
STRONG SOUTHERLY FLOW ALOFT. BLENDED TPW SATELLITE DATA SHOWING
PWAT VALUES IN EXCESS OF 1.5" ACROSS MUCH OF THE AREA WHICH IS
ROUGHLY 200% OF NORMAL FOR THIS TIME OF YEAR. MAIN COLD FRONT
SLOWLY ADVANCING EAST THIS HR WITH LATEST OBS SUGGESTING FEATURE
NOW RESIDES ACROSS THE CENTRAL FINGER LAKES.
AS ALLUDED TO IN THE EARLIER UPDATE...00Z MODEL GUIDANCE IS
SIGNIFICANTLY DIFFERENT THAN PREVIOUS RUNS AS THE LATEST SUITE
INDICATES TODAY/S RAINFALL EVENT WILL BE MORE PROGRESSIVE THAN
PREVIOUSLY THOUGHT. THE MAIN REASONING BEHIND THIS APPEARS TO BE
WELL UPSTREAM ACROSS THE WESTERN GREAT LAKES/LWR OHIO VLY WHERE
MAIN UPPER LOW CONTINUES TO SPIN THIS MORNING. WITH TODAY/S
SUITE...MODELS ARE INSISTENT THAT TWO SEPARATE UPPER LOWS WILL
FAIL TO CONSOLIDATE...RESULTING IN A GRADUAL NEGATIVE TILT
ORIENTATION OF THE DEEP UPPER WAVE AS THE DAY PROGRESSES. AS
FEATURE GOES NEGATIVE...EASTWARD PROGRESSION OF DOWNSTREAM COLD
FRONT IS EXPECTED AS MAIN SFC LOW LIFTS NORTH INTO QUEBEC AS A
SECONDARY LOW RIDING UP THE FRONT MOVES NORTH INTO THE LOWER MID-
ATLANTIC REGION. LATEST REGIONAL RADAR TRENDS ALREADY SHOWING
STEADY EASTWARD PROGRESSION THIS MORNING WHICH WILL HOPEFULLY
LIMIT THE DURATION OF HEAVY RAINS OVER A PARTICULAR AREA.
WITH THE ABOVE SAID...WIDESPREAD CONCERNS FOR SIGNIFICANT HYDRO
RELATED PROBLEMS APPEARS TO BE LOWER THIS MORNING BASED PURELY ON
THE FASTER PROGRESSION OF THE MAIN FRONT. THAT'S NOT TO SAY WE
STILL WON/T HAVE SOME PROBLEMS AS A GENERAL 1-2" OF RAIN STILL
APPEARS POSSIBLE BEFORE RAIN COMES TO AN END FROM WEST TO EAST BY
MID/LATE AFTERNOON FOR AREAS WEST OF I-81...AND BY EARLY EVENING
FOR AREAS EAST. FOR NOW HOWEVER...MAIN AREA OF CONCERN REMAINS THE
CENTRAL FINGER LAKES REGION WHERE SOILS REMAIN SATURATED FROM
HEAVY RAINS/FLOODING FROM TUESDAY NIGHT. ON-LINE SCANNER REPORTS
ALREADY INDICATING FLOODING IN YATES COUNTY AND A FLASH FLOOD
WARNING HAS BEEN ISSUED DUE TO QUICK RESPONDING ANTECEDENT SOIL
CONDITIONS.
VERY TOUGH CALL WITH RESPECT TO QPF FCST AS FASTER PROGRESSION OF
MAIN FRONTAL BAND WILL LIMIT RAINFALL DURATION. THAT SAID...WELL-
ESTABLISHED TROPICAL MOISTURE CONNECTION DEFIANTLY IN PLACE WITH
EXCELLENT UPPER JET DYNAMICS DIRECTLY OVERHEAD. THIS COMBINED WITH
GOOD LOW-LEVEL MOISTURE CONVERGENCE WILL ALLOW AMPLE LIFT FOR
ONGOING SHWR ACTIVITY. AS A RESULT...NO CHANGES PLANNED FOR
CURRENT FLASH FLOOD WATCH HEADLINE.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
245 AM UPDATE...
PERIOD OF BELOW CLIMATOLOGY TEMPERATURES THIS WEEKEND...AS OUR
WEATHER IS DOMINATED BY A COOL UPPER LEVEL TROUGH THAT SLOWLY
SHIFTS THROUGH THE REGION.
AFTER THE CONTINUED STRONG COLD AIR ADVECTION OF FRIDAY
NIGHT...850MB TEMPERATURES THROUGH THE WEEKEND WILL BE BETWEEN
ZERO AND 5 DEGREES ABOVE ZERO CELSIUS. THE 540 DECAMETER THICKNESS
LINE WILL ALSO BE STRADDLED OVER THE AREA. UPPER TROUGH AXIS WILL
GRADUALLY SHIFT FROM THE WESTERN GREAT LAKES TO THE EASTERN GREAT
LAKES OVER THE COURSE OF THE WEEKEND. THAT COLD AIR
ALOFT...COMBINED WITH DAYTIME HEATING VIA THE HIGH MID MAY SUN
ANGLE...WILL YIELD STEEP LAPSE RATES AND ISOLATED TO SCATTERED
DIURNALLY DRIVEN SHOWERS. BEST CHANCE FOR THESE BOTH AFTERNOONS
WILL BE IN THE CENTRAL TWIN TIERS TO FINGER LAKES REGION...BUT
EVEN IN THESE LOCATIONS THE VAST MAJORITY OF THE TIME WILL BE
DRY...AND RAIN AMOUNTS WILL BE ON THE ORDER OF A FEW HUNDREDTHS OF
AN INCH. EVEN WHERE RAIN DOES NOT OCCUR...WE SHOULD SEE CONVECTIVE
LOOKING CLOUDS DEVELOP BOTH DAYS.
HIGHS SATURDAY AND SUNDAY WILL BE MAINLY UPPER 50S TO MID
60S. SATURDAY NIGHT AND SUNDAY NIGHT...ANTICIPATING LOWS IN THE
MID 30S TO LOW 40S. WE MAY NEED TO HOIST FROST ADVISORIES FOR
PORTIONS OF THE AREA EACH NIGHT. SATURDAY NIGHT THERE WILL STILL
BE SOME GRADIENT WIND...SUNDAY NIGHT LESS WIND YET ALSO SOME
CLOUDS ATTEMPTING TO MOVE IN FROM THE WEST TOWARDS DAWN. WHILE
FROST POTENTIAL WILL EXIST BOTH NIGHTS...ESPECIALLY TWIN TIERS
NORTHWARD...THE BEST CHANCE FOR IT APPEARS TO BE SUNDAY NIGHT
BECAUSE OF EXPECTED DURATION OF RADIATIONAL COOLING.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
200 PM UPDATE...UPPER LEVEL TROF AXIS WILL BE IN THE PROCESS OF
MOVING EAST AND CUTTING OFF OVER THE ATLANTIC OCEAN SUNDAY NIGHT.
WHILE THE BEST SHOT FOR SHOWERS WILL BE EAST OF THE FORECAST AREA,
WE WILL BE CLOSE ENOUGH TO WARRANT A LOW CHANCE FOR SHOWERS
THROUGH MONDAY NIGHT ESPECIALLY EAST OF I-81. OUR AREA WILL BE IN
A RIDGE OF HIGH PRESSURE WILL NICE WEATHER TUESDAY AND WEDNESDAY
BEFORE THE DEVELOPING NORTHWEST FLOW SENDS ANOTHER UPPER LEVEL LOW
OUR WAY. TEMPS WILL BE NEAR NORMAL, OR UPPER 60S TO NEAR 70 DURING
THE PERIOD.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
06Z UPDATE...
DETERIORATING CONDITIONS EXPECTED THIS MORNING AS MOIST FRONT
SLOWLY TRUDGES ACROSS THE TERMINALS. INITIAL VFR OR HIGH END MVFR
CIGS WILL DEGRADE TO FUEL ALT MVFR AND OCCASIONAL IFR CIG OR VIS
AS AXIS OF HEAVIER SHOWERS MOVES THROUGH MAINLY AFTER 12Z
/POSSIBLY SOONER KBGM-KELM/. ISOLATED LIGHTNING STRIKE
POSSIBLE...BUT OVERALL NOT EXPECTING ENOUGH THUNDER TO INCLUDE IN
TAFS...MAINLY JUST A SOLID RAIN. INITIAL SE FLOW WILL VEER SW TO
WNW WITH TIME WITH SLOW PASSAGE OF THE FRONT DURING THE DAY...SEE
TAFS FOR SPECIFICS ON TIMING. ALSO...KELM AND KRME MARGINAL LLWS EARLY
THIS MORNING DUE TO SOUTHERLY 40 KT JET AT 2 KFT AGL VERSUS ESE OR
VARIABLE WIND AT SURFACE. BEHIND THE FRONT...RAIN SHOWERS END BUT
MVFR CIG SHOULD PERSIST FOR MOST TERMINALS INTO EVENING.
OUTLOOK...
SAT/SAT NGT...MAINLY VFR...THOUGH LINGERING MVFR CIG POSSIBLE EARLY
SAT MORNING.
SUN/MON...MAINLY VFR...BUT BRIEF RESTRICTIONS POSSIBLE IN ISO -SHRA.
TUE...VFR.
&&
.HYDROLOGY...
8 PM MONDAY UPDATE...
FLASH FLOOD WATCH FOR ENTIRE CWA LATE TONIGHT THROUGH FRIDAY. MOST
LIKELY SCENARIO FOR ISOLATED FLASH FLOODING DUE TO RAINFALL RATES
OF HALF AN INCH AN HOUR DUE TO EMBEDDED THUNDERSTORMS. WIDESPREAD
SOAKING RAIN OF 1.5 TO 2.5 INCHES COULD CAUSE MINOR FLOODING AT A
FEW HEADWATER RIVER POINTS FROM ONEIDA TO DELAWARE COUNTIES IN NY
FRIDAY. ISOLATED RAINFALL AMOUNTS COULD BE HIGHER. MOST PRONE AREA
FOR FF IS THE CENT SRN TIER AND FINGER LAKES OF NY WHERE ISOLATED
HEAVY RAIN FELL MONDAY AND TUESDAY NIGHTS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ039-040-043-044-
047-048-072.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR PAZ038.
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ009-018-036-037-
044>046-056-057-062.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR NYZ015>017-022>025-
055.
&&
SYNOPSIS...CMG/MDP
NEAR TERM...CMG/PVN/TAC
SHORT TERM...MDP
LONG TERM...HEDEN
AVIATION...MDP
HYDROLOGY...Hazardous weather outlook, May 16, 2:54 AM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 AM EDT FRI MAY 16 2014
NYZ009-018-036-037-044>046-056-057-062-PAZ039-040-043-044-047-048-
072-170800-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
354 AM EDT FRI MAY 16 2014
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ015>017-022>025-055-PAZ038-170800-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-
BRADFORD-
354 AM EDT FRI MAY 16 2014
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Yates
- When
- May 16, 3:46 AM EST to 9:00 AM EST
- Where
- Yates County, 1.66 mi SW of Rushville to 1.97 mi SW of Rushville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.756, -77.246
Water was reported to be rushing into a house and threatening the utility panels.
Flash Flood, Yates
- When
- May 16, 3:48 AM EST to 9:00 AM EST
- Where
- Yates County, 1.61 mi WNW of Penn Yan to 1.46 mi N of Milo Mills
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 42.680, -77.079
Water was running rapidly over several streets in the village. Sandbagging operations were underway by the local Fire Department.
Flash Flood, Yates
- When
- May 16, 4:30 AM EST to 9:00 AM EST
- Where
- Yates County, 0.35 mi SSW of Penn Yan to 0.47 mi N of Penn Yan Arpt
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- State Official
- Coordinates
- 42.666, -77.053
Flood waters were rushing into the Arc of Yates building on Shepard Ave.
Flash Flood, Steuben
- When
- May 16, 6:25 AM EST to 9:00 AM EST
- Where
- Steuben County, 69.2 mi W of Center Lisle to 69.37 mi W of Center Lisle
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.407, -77.425
Water and debris over several roads.
Flash Flood, Yates
- When
- May 16, 6:58 AM EST to 9:00 AM EST
- Where
- Yates County, 0.19 mi W of Middlesex to 1.08 mi NNE of Middlesex
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.700, -77.274
The Acorn Valley Trailer Park was surrounded by water.
Flash Flood, Yates
- When
- May 16, 7:16 AM EST to 9:00 AM EST
- Where
- Yates County, 0.49 mi N of Branchport to 0.58 mi ESE of Branchport
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 42.607, -77.150
A small stream was out of it's banks and flooding a building that was damaged by flooding earlier in the week.
Flash Flood, Steuben
- When
- May 16, 7:22 AM EST to 12:15 PM EST
- Where
- Steuben County, 1.38 mi N of Bath to 0.94 mi SSW of Pleasant Vly
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 42.350, -77.320
Roads to the north of the Village of Bath have water rushing over them with flooding of areas around some homes.
Flash Flood, Steuben
- When
- May 16, 7:25 AM EST to 12:15 PM EST
- Where
- Steuben County, 1.47 mi NNW of Bath to 0.95 mi N of Bath
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.350, -77.330
Flooding was isolating a house. Evacuation of an elderly couple underway.
Flash Flood, Steuben
- When
- May 16, 7:41 AM EST to 12:15 PM EST
- Where
- Steuben County, 1.72 mi SE of Kanona to 2.14 mi NNW of Bath
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.360, -77.350
Flooding was occurring across Robbins Road.
Flash Flood, Steuben
- When
- May 16, 8:43 AM EST to 12:15 PM EST
- Where
- Steuben County, 0.71 mi WNW of Wayne Four Corners to 0.96 mi SSE of Keuka
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.425, -77.142
County Route 87 was washed out between Rose Road and Grove Spring Road.
Flash Flood, Steuben
- When
- May 16, 10:00 AM EST to 12:15 PM EST
- Where
- Steuben County, 0.76 mi WSW of Kanona to 1.11 mi SSE of Kanona
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.378, -77.385
Campbell Creek was out of its banks. Evacuations were occurring from nearby residences.
Flash Flood, Otsego
- When
- May 16, 11:40 AM EST to 3:00 PM EST
- Where
- Otsego County, Edmeston to 2.06 mi SE of South Edmeston
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.700, -75.230
A road washout occurred along State Highway 20 near Edmeston.
Flash Flood, Otsego
- When
- May 16, 11:58 AM EST to 4:15 PM EST
- Where
- Otsego County, 2.94 mi NNW of West Exeter to 3.5 mi NNW of West Exeter
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.840, -75.170
Water was flowing across State Highway 51.
Flash Flood, Broome
- When
- May 16, 3:53 PM EST to 5:15 PM EST
- Where
- Broome County, Sanford to 1.71 mi S of North Sanford
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.100, -75.480
Flooding was occurring in areas along Route 41 between Sanford and North Sanford, including North Sanford Road, Blowers Road, and Wheeler School Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, May 16, 2014$1.1 million · 9 events
- Strong Wind in New York, May 16 to 17, 2014$30,000 · 2 events
- Hail in Utah, May 16, 2014$20,000 · 1.5 in hail · 1 event
- Damaging Winds in Maryland, May 16, 2014$18,000 · 52 kt wind · 3 events
- Flash Flood and Flooding in Maryland, May 16, 201414 events
- High Surf in Hawaii, May 16 to 18, 201414 events
- Flooding in Pennsylvania, May 16, 20149 events
- Flooding in West Virginia, May 16 to 17, 20146 events
- Flooding in Pennsylvania, May 16, 20144 events
- Heavy Rain in North Carolina, May 16, 20143 events
- Flash Flooding in New York, May 16, 20143 events
- Flooding in Indiana, May 16 to 26, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520125, 520126, 520127, 520147, 520149, 520128, 520129, 520130, 520131, 520132, 520134, 520150, 520151, 520138.